July 1981

Intestinal Colic and Diarrhea as Side Effects of Intravenous Alprostadil Administration

Author Affiliations

Department of Pediatrics Neonatal Services University Hospital University of Saskatchewan Saskatoon, Saskatchewan S7N 0X0 Canada

Am J Dis Child. 1981;135(7):664-665. doi:10.1001/archpedi.1981.02130310068023

Prostaglandin E, produces substantial relaxation of the ductus arteriosus both in vivo and in vitro.1-3 This has prompted its use in the management of certain congenital heart defects in neonates. The required dosage for maintaining ductal patency has been well described.3,4 Side effects include pyrexia, hypotension, bradycardia, tachypnea, apneic spells, and erythema at the site of injection.3,5,6 The purpose of this communication is to report intestinal colic, diarrhea, and irritability as additional side effects of alprostadil (prostaglandin E1) administration.

Report of Cases.—Case 1.—A full-term baby boy was seen shortly after birth. Pregnancy and delivery were uneventful and birth weight was 2,550 g. At about 24 hours of age, severe central cyanosis was noted. Cardiac catheterization disclosed d-transposition of the great arteries and a patent ductus arteriosus. An interatrial balloon septostomy was done at the time of catheterization but failed to produce any substantial rise in

First Page Preview View Large
First page PDF preview
First page PDF preview